Rebellion Gone Wrong

I’m not quite sure I’ve gone this long without updating my blog before, even after my multiple surgeries last year. This week has been a weird one, though, and I just haven’t felt like writing. Probably because of my rebellion that kind of ended up going sideways.

Hubby was out of town presenting at an emergency medicine conference in Orlando, so I’ve been alone with the cats all week. They’re used to me being home all the time, but not to him being gone. Surprisingly, I didn’t oversleep any of those days, except perhaps today.

But last week, I just suddenly got so sick of being sick. I wanted to pretend that I was normal. Or maybe I was trying to convince myself that I’m not as sick as I appear to be. So I rebelled.

Fitness GIF - Find & Share on GIPHY

Turns out, stuff like that backfires.

Loki GIF - Find & Share on GIPHY

I think I know what set this off, though. And now that it seems to have passed, I’m ok with talking about it.

Last Wednesday (the 10th) was my last dose of Plavix. I had been on it for six months due to the placement of the stent in my carotid artery to close off the aneurysm that was found incidentally on imaging prior to my brain surgery. Plavix is an antiplatelet agent that basically prevents clots from forming on the stent, as it was a foreign body introduced into my blood vessel. Formation of a clot would have led to a stroke. By this point in time, the stent should have become part of the blood vessel wall enough that the Plavix is no longer necessary. I do, however, still have to be on aspirin daily; 325 mg for now, but then eventually the more standard 81 mg.

Last week, I had a minor rebellion, in the form of not taking as many salt tablets as usual, nor taking my migraine prophylaxis (magnesium, coenzyme Q10, and vitamin B2.) I think that finally being able to stop the Plavix made me long for the days where I didn’t have to take almost 40 pills a day.

IMG_2095
Surely I don’t need ALL of these…right?

On Friday the 12th, I developed an exceptionally bad headache. It happened again on Saturday and again on Sunday. I took migraine medication on Sunday because I was starting to feel how I usually do when I get migraines; burning and numbness on the left side of my face. The headache went away, but then something worse happened. On Saturday, I had developed numbness, tingling, and burning in my arms and the right side of my face, including my lips. But Sunday night, it spread into my legs. It affected my legs so much that I couldn’t walk normally and was stumbling slightly. It felt like my muscles weren’t contracting properly to be able to hold me up, so I had to lock my knees after taking each step to keep from falling down. The feeling gradually went away as the night went on, but was still mildly present on Monday in both my arms and legs.

I knew, of course, what this could be. The thought that I could be having a stroke only a few days after stopping the Plavix struck me as ironic. And don’t think that when my legs stopped working that the thought didn’t occupy the forefront of my mind. But the problem was bilateral, while strokes are usually unilateral and affect the opposite side of the body from where the stroke is occurring. But unless my consciousness wavered or my speech suddenly went off kilter, I refused to go to the emergency room; I hate the place that much.

Upon doing some research, I landed upon what might be the cause: hyponatremia (low sodium). Nausea? Check. Headaches? Check. Restlessness? Check. Muscle weakness? Check. Muscle spasms? Check. Muscle cramps? Check. It all fit. Whether my sodium was actually low as in out of a normal range, or just lower than what my body is used to because I had been neglecting my full daily doses of salt tablets, I don’t know. Either way, although I still had some issues with headaches this week (although I only missed one dose of migraine prophylaxis), the numbness, burning, tingling, and weakness in my extremities went away by Wednesday or Thursday.

You’d think this experience would have made me behave myself this week, but it didn’t.

Monday was all fine. I engaged in my now typical routine. Get up. Use bathroom. Brush teeth. Take meds. Open shades. Get glass of Gatorade. Take first dose of salt tablets. Set up pillow fort. Check blog. Check Facebook. Check email. Delete almost all emails. Take more salt tablets. More Gatorade. Read. More Gatorade. More salt tablets. Repeat ad nauseum (sometimes literally.)

Tuesday…I don’t know what happened. I just decided to hell with it. I only took one dose of salt tablets and definitely didn’t hydrate as much as I should have. That left me feeling not too well by…

Wednesday. So I behaved myself and took all my salt and hydrated, although perhaps not as much as I usually do. Still more than most people do though. Although my feeling poorly could have been because of the heat, too; it got up to 88 degrees Fahrenheit (31 degrees Celsius). Entirely unseasonable; this is May, not July. I broke down and turned on the air conditioner because it hit 82 degrees inside the house. My new POTS body can’t handle heat anymore, apparently. But despite all this, I rebelled again on…

Thursday. I only took two doses of salt tablets and once again didn’t hydrate as much as I should have, despite the continued hot weather. I think I just took advantage of the fact that my arms and legs were behaving themselves again. Consequently, this led to a mildly unpleasant day on…

Friday. Thankfully, a front came through and cooled things off. I still didn’t take as much salt as I’m supposed to, but my hydration was ok. Unfortunately, my rebellion resulted in some intense dizziness. I spent most of the day reading up until…

Hubby got home very late (or very early, I suppose) sans luggage, but at least he was home. I very much missed him; even my subconscious was reaching out for him. While he was in the air, I suddenly wondered about a book I had given him to read a few months ago; turns out he had been reading it on the plane and had one chapter left by the time he landed. Then, as soon as I heard him pull into the garage, I paused and thought, “He doesn’t have his luggage.” (This type of “clairvoyance” from me towards him is not unusual, it just hasn’t happened in awhile. We call it the Brainwave.) Fortunately, his luggage was delivered to the house this morning after arriving on the first flight in from Newark.

It’s not just my health that was off kilter all week, the rest of me was, too. I haven’t checked my email since Thursday. I haven’t written a blog post or even really touched my blog at all since Monday. I’ve almost entirely avoided Facebook. I’ve barely written in my journal.ย My pain was very bad all week, just as it was last week. I still don’t understand why.

But I guess I learned my lesson. The salt tablets and migraine prophylaxis are actually doing good things for my body. I may hate the pill burden, but it’s unfortunately necessary. Stopping the medications doesn’t make me feel normal, it makes me feel awful. I feel more normal with the medication than without it. And that’s actually quite upsetting to me because it proves to me that I really am ill. I was hoping maybe it would go away…is that too much to hope for?

Bbc GIF - Find & Share on GIPHY

๐Ÿ’›ribbonrx

4 thoughts on “Rebellion Gone Wrong”

    1. I’m glad I’m not the only one, too! ๐Ÿ˜Š I take salt because I have POTS (Postural Orthostatic Tachycardia Syndrome). Most individuals with POTS need to take around 5 g of sodium or more a day to draw fluid into the vasculature to increase blood volume. (My blood volume is 18% below normal.) I take just about 5 g of salt through salt tablets because trying to get it all in with food is next to impossible. ๐Ÿ˜• Especially when I also take in 4-5 liters of fluid a day, it makes me not hungry to eat salty foods anyway because I’m always full of fluid!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s